Houston doctor: Caffeine isn't only danger in energy drinks

Author: Rachel McNeill, Anchor/Medical Expert, rmcneill@kprc.com
Published On: Oct 23 2012 04:49:38 PM CDT   Updated On: Oct 23 2012 05:38:33 PM CDT
HOUSTON -

A Maryland mother has filed a wrongful death lawsuit against the makers of Monster Energy Drink, blaming it for the death of her 14-year-old daughter.

Anais Fournier died after drinking two cans of "Monster" in two days. That amount of caffeine is equal to 14 cans of cola.

The teen's death is one of five the FDA has connected to consumption of energy drinks.

Cheryl James buried her son, Drew, just two months after his high school graduation.

She said, "They brought me a can of Monster nitrous and pretty much said they were almost confident that's what killed Drew."

While Drew's autopsy was inconclusive, Anais' was clear: cardiac arrhythmia due to caffeine toxicity.

Her mother, Wendy Crossland told NBC News, "So we just need to get the word out there, so this never happens to anyone else."

Houston cardiologist John Higgins, M.D. with UT Health and Harris Health System has done extensive research on energy drinks. He even signed a petition along with other doctors calling for federal regulation.

Dr. Higgins told Local 2 the drinks are like a drug, causing a jolt to the system.

He explained, "Their heart rate races. Their blood pressure goes up. They feel like they can achieve things they ordinarily wouldn't be able to achieve. Now at the same time, the heart is having to work harder. The arteries in the heart become a little more sluggish and they can't get as much good blood flow to the heart at the very time it needs it."

But he believes that what really makes energy drinks more dangerous than that extra large cup of Joe is for one, kids tend to down them from one after the other.

Second, the so-called "energy blend" includes herbal stimulants like taurine and guarana.

Dr. Higgins added, "They have these other materials and ingredients in them that we believe interact with those high levels of caffeine to cause extra stress and poor function of the heart."

Doctors say anyone with cardiac problems, high blood pressure or diabetes should avoid these drinks altogether.

They also say parents should not allow teens to drink more than 100 milligrams of caffeine a day.

Common symptoms of caffeine overload can include nervousness, palpitations, chest pain and dizziness. If you experience any of these symptoms, you should stop drinking the beverage and talk with your doctor.